Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 186, NWS Hastings, NE

August 24, 2021Merrick County, Nance County, Polk County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 24, 2021, 10:34 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 10:34 PM CDT (03:34 UTC)
Expired
Aug 24, 2021, 11:00 PM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Merrick County, NE, Nance County, NE, Polk County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS53 KGID 250334
SVRGID
NEC121-125-143-250400-
/O.NEW.KGID.SV.W.0186.210825T0334Z-210825T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1034 PM CDT Tue Aug 24 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Eastern Nance County in central Nebraska...
  Northeastern Merrick County in central Nebraska...
  Northeastern Polk County in east central Nebraska...

* Until 1100 PM CDT.

* At 1034 PM CDT, a severe thunderstorm was located over Genoa, or 18
  miles west of Columbus, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  eastern Nance, northeastern Merrick and northeastern Polk Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 9777 4142 9790 4153 9776 4153 9771
      4140 9770 4139 9760 4133 9760 4133 9758
      4136 9752 4137 9745 4139 9737 4131 9737
TIME...MOT...LOC 0334Z 238DEG 49KT 4141 9770 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JCB
2 follow-up statements
546 
WWUS53 KGID 250351
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1051 PM CDT Tue Aug 24 2021

NEC121-125-143-250400-
/O.CON.KGID.SV.W.0186.000000T0000Z-210825T0400Z/
Nance NE-Merrick NE-Polk NE-
1051 PM CDT Tue Aug 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EAST CENTRAL NANCE...NORTHEASTERN MERRICK AND NORTHEASTERN POLK
COUNTIES...

At 1051 PM CDT, a severe thunderstorm was located over Silver Creek,
or 17 miles west of Columbus, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 9777 4139 9783 4145 9770 4140 9770
      4139 9760 4133 9760 4133 9758 4136 9752
      4137 9745 4139 9737 4131 9737
TIME...MOT...LOC 0351Z 252DEG 19KT 4135 9768 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JCB
387 
WWUS53 KGID 250357
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1057 PM CDT Tue Aug 24 2021

NEC121-125-143-250406-
/O.EXP.KGID.SV.W.0186.000000T0000Z-210825T0400Z/
Nance NE-Merrick NE-Polk NE-
1057 PM CDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NANCE...
NORTHEASTERN MERRICK AND NORTHEASTERN POLK COUNTIES WILL EXPIRE AT
1100 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4126 9777 4139 9783 4145 9770 4140 9770
      4139 9760 4133 9760 4133 9758 4136 9752
      4137 9745 4139 9737 4131 9737
TIME...MOT...LOC 0356Z 238DEG 49KT 4135 9768 

$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:37 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 24, 6:37 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
637 PM CDT Tue Aug 24 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 405 PM CDT Tue Aug 24 2021

Hot/warm and humid conditions and occasional thunderstorm chances
are the main themes of this forecast.

Overview...
Hot and humid conditions this afternoon will give way to slightly
cooler, but still warm and humid, conditions for Wed. Temps look
to tick back up for Thu and continue into the weekend until a cold
front moves through at some point Sat eve/night. Thunderstorm chcs
appear fairly limited in coverage and intensity for at least the
next 24-36 hrs. Better chcs arrive Thu eve/night and again Sat
night with the next cold front.

Forecast details...
For the rest of today into tonight...the forecast remains largely
on track from this morning. Heat indices have risen into the
100-104 from the Tri Cities S and E...but even ODX has climbed to
around 102F. We still have another 1-2 hrs of heating, but we may
wind up a bit short of 105F for NW portions of the ongoing Heat
Advisory. However, still believe it is warranted as winds are
pretty lgt at 10 MPH, or less, under full sunshine. So feeling the
full brunt of the heat and humidity with nothing but sunset to
provide much relief through this eve.

We've had some iso/weak, elevated convection near and N of BBW to
OLU line much of the day...but even this has largely shifted N of
the CWA over past hr. Tstms chcs going forward thru tonight are
pretty uncertain/conditional, owing to weak upper forcing and very
warm mid level temps (~14C at H7). There remains a pretty large
spread in short-term, hi-res model guidance regarding tstm
coverage and intensity, further illustrating the low
confidence/nebulous forcing environment we're in right now (which
is common for late summer). Think best chcs (relatively speaking)
for some iso tstms over next 6 hrs will be over far NW portions of
CWA, near a weak confluence zone/trough axis, as it shifts ever
so slightly SE towards the primary low level moisture axis. Tds,
for example, range from 58 at BBW to 73 at GRI. Another potential
area would be near MCK near sfc low/triple point. Both these areas
could be somewhat supported by weak shortwave seen on WV moving
from CO into W NE. However, as mentioned above, warm mid level
temps could suppress activity altogether, and latest SPC
mesoanalysis shows strong CINH remaining in place. Thus, only slgt
PoPs in forecast thru the eve. IF something could fire, there
would be chc for severe given strong instability and 30-35kt of
deep layer shear. Later tonight, may see a slight uptick in
elevated convection over NE/E portions of CWA in response to
strengthening LLJ. However, guidance is all over the place with
latest HRRR runs mainly dry, compared to more aggressive HRW FV3
and 12Z NAMNest. Think these models are overdone, but carrying
20-30 PoPs to cover this potential.

Wed will see NE to E winds much of the day behind a cold front.
This will help keep sfc temps cooler than today, for most areas,
with perhaps the far S/SE still seeing 95-100F. This will probably
keep most heat concerns just S/SE of the CWA, but if push of
cooler air is any less than may need a Heat Advisory from Osborne
toward Beloit as the Erly wind will help compensate the lower
temps with higher low level moisture. Have a dry forecast for the
daytime Wed.

The next chc for tstms could come as early as Wed night with
convection spreading N/NE from W KS, aided by LLJ. Once again,
model spread remains pretty high. Didn't go too high on PoPs given
SREF probs for measurable rain only around 30%. Lowest chcs would
be SE third or so of CWA.

Wednesday's cold front looks to lift back N Wed night into Thu AM,
allowing for hot/humid conditions once again...that probably last
thru the daytime hrs Sat. A shortwave tracking across N Plains
could bring better chcs for tstms by late in the day Thu into Thu
night. Looks like initial devpmnt favors areas NW of the CWA, with
some eastward component expected thru the eve. How far S/SE this
activity progresses remains uncertain, though, as primary LLJ
convergence could remain just N/NE of the CWA per latest NAM/GFS.
EC is further S/SE with QPF...so some forecast adjustments are
likely.

A stronger cold front is forecast by med range models to move into
the area Sat night as a stronger trough moves E across N Plains.
EPS and GEFS are in good agreement for decent drop in temps for
1-2 days (Sun-Mon). Still too soon to go into great detail
regarding tstm details, but pattern recognition and EC ensemble
QPF progs suggest this is the best area-wide-chc for rain over
the next 7 days.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 618 PM CDT Tue Aug 24 2021

VFR conditions are forecast for this TAF period. Decided to remove
the VCTS mention from KGRI later this evening/tonight, latest hi-
res models have been trending toward keeping better chances off
to the north and east of the terminal. Have variable winds through
much of the overnight hours, turning more easterly with time
through the end of the period and increasing in speed to around 10
MPH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ041-047>049-
     061>064-073>077-083>087.

KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.

&&

DISCUSSION...Thies
AVIATION...ADP
Hazardous weather outlook, Aug 24, 8:28 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
828 PM CDT Tue Aug 24 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
828 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Isolated to perhaps scattered thunderstorms are possible through
much of the night, mainly within Nebraska portions of the outlook
area, and particularly favoring counties along and north of
Interstate 80. While most storms should be fairly weak, a few
could be strong to perhaps marginally severe, with the main
threats being hail up to around quarter size, and wind gusts to
around 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values may reach or exceed 100 degrees across northern
Kansas and near Highway 81 in Nebraska both Wednesday and
Thursday afternoons.

Periodic chances for scattered thunderstorms continue Wednesday
night through Sunday night. There is a Marginal Risk for severe
storms Thursday afternoon and overnight. Thereafter, details
regarding thunderstorm severity remain limited.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of hail
or wind gusts over 50 MPH that might occur overnight

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:48 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk42 min
Aug 24, 11:27 PM CDTSpecial Weather StatementGIDPolk48 min
Aug 25, 2:11 AM CDTHeat AdvisoryGIDFillmore, Nuckolls, Thayer18 hr
Aug 25, 3:18 PM CDTHeat AdvisoryGIDFillmore, Nuckolls, Polk, Thayer, York29 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.